Alert archive / South Dakota / Winter Storm Warnings in 2011

Winter Storm Warning 5, NWS Aberdeen, SD

April 19, 20117 counties in South Dakota

NWS Aberdeen, SD issued this winter storm warning at Apr 19, 2011, 9:41 AM CDT for 7 counties in South Dakota. It was in force for 11 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 9:41 AM CDT (14:41 UTC)
Expired
Apr 19, 2011, 9:08 PM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 9:50 AM CDTSNOW 4Mclaughlin, SD3 TO 4 INCHES AND STILL SNOWING
Apr 19, 11:00 AM CDTSNOW 3.5Timber Lake, SDSTILL SNOWING
Apr 19, 11:45 AM CDTSNOW 4Hoven, SDSTILL SNOWING
Apr 19, 2:11 PM CDTHEAVY SNOW 7Isabel, SDSTILL SNOWING
Apr 19, 2:11 PM CDTHEAVY SNOW 7Mcintosh, SDSTILL SNOWING
Apr 19, 2:20 PM CDTSNOW 2Gettysburg, SDSTILL SNOWING
Apr 19, 2:30 PM CDTSNOW 2Mound City, SDSTILL SNOWING
Apr 19, 2:35 PM CDTSNOW 318 Wsw Hoven, SD
Apr 19, 7:07 PM CDTHEAVY SNOW 7.5Timber Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WWUS43 KABR 191441
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
941 AM CDT TUE APR 19 2011

...LATE SEASON SNOW ONCE AGAIN FOR THE NORTHERN PLAINS...

.A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT. THIS SYSTEM WILL SPREAD SNOW ACROSS THE REGION...
WITH SEVERAL INCHES LIKELY ACROSS CENTRAL AND NORTH CENTRAL SOUTH
DAKOTA.

SDZ003>005-009-010-015-016-200245-
/O.UPG.KABR.WW.Y.0018.000000T0000Z-110420T1200Z/
/O.NEW.KABR.WS.W.0005.110419T1441Z-110420T1200Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG
941 AM CDT TUE APR 19 2011 /841 AM MDT TUE APR 19 2011/

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 7 AM CDT
/6 AM MDT/ WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS NORTH CENTRAL
  SOUTH DAKOTA THROUGH LATE THIS EVENING. THE SNOW IS EXPECTED TO
  DIMINISH FROM WEST TO EAST LATE TONIGHT THROUGH WEDNESDAY
  MORNING.

* 6 TO 9 INCHES OF SNOW ARE EXPECTED IN THE WARNED AREA.
  ALTHOUGH...LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

* EAST TO NORTHEAST WINDS FROM 15 TO 25 MPH CAN BE EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ006-017-033>036-200245-
/O.CON.KABR.WW.Y.0018.000000T0000Z-110420T1200Z/
BROWN-FAULK-STANLEY-SULLY-HUGHES-HYDE-
INCLUDING THE CITIES OF...ABERDEEN...FAULKTON...FORT PIERRE...
ONIDA...PIERRE...HIGHMORE
941 AM CDT TUE APR 19 2011 /841 AM MDT TUE APR 19 2011/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM
MDT/ WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM
MDT/ WEDNESDAY. 

* LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS PARTS OF CENTRAL AND
  NORTHEAST SOUTH DAKOTA THROUGH LATE THIS EVENING. THE SNOW IS
  EXPECTED TO DIMINISH FROM WEST TO EAST LATE TONIGHT THROUGH
  WEDNESDAY MORNING.

* 3 TO 6 INCHES OF SNOW ARE EXPECTED IN THE ADVISED AREA.
  ALTHOUGH...LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

* EAST TO NORTHEAST WINDS FROM 15 TO 20 MPH CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MOHR
1 follow-up statement
644 
WWUS43 KABR 200208
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT TUE APR 19 2011


SDZ003>005-009-010-015-016-200315-
/O.CAN.KABR.WS.W.0005.000000T0000Z-110420T1200Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG
908 PM CDT TUE APR 19 2011 /808 PM MDT TUE APR 19 2011/

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
STORM WARNING. 

LIGHT SNOW IS SLOWLY MOVING OUT OF THE REGION. ADDITIONAL SNOW
ACCUMULATIONS OF UP TO 2 INCHES ARE STILL POSSIBLE AFTER MIDNIGHT
AS ANOTHER WEAK WAVE MOVES ACROSS THE ND AND SD STATE LINE.

$$

SDZ006-017-033>036-200315-
/O.CAN.KABR.WW.Y.0018.000000T0000Z-110420T1200Z/
BROWN-FAULK-STANLEY-SULLY-HUGHES-HYDE-
INCLUDING THE CITIES OF...ABERDEEN...FAULKTON...FORT PIERRE...
ONIDA...PIERRE...HIGHMORE
908 PM CDT TUE APR 19 2011 /808 PM MDT TUE APR 19 2011/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

PRECIPITATION HAS ENDED ACROSS MUCH OF SOUTH CENTRAL SODAK THIS
EVENING. BROWN COUNTY MAY STILL SEE LIGHT RAIN CHANGE TO SNOW
AFTER MIDNIGHT BUT ONLY LIGHT ACCUMULATIONS ARE EXPECTED OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 19, 3:23 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 3:23 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT TUE APR 19 2011

.SHORT TERM...TODAY THROUGH THURSDAY
P-TYPE AND SNOWFALL AMOUNTS OVER THE NEXT 24 HOURS WILL BE THE
CHALLENGES IN THE SHORT TERM.

AN AREA OF LOW PRESSURE CURRENTLY OVER WYOMING IS PROGGED TO
WEAKEN AS IT TRACKS ACROSS THE REGION TODAY. WHILE THIS SURFACE
FEATURE IS INSIGNIFICANT...THE COMBINATION OF A CLOSED LOW AT H7
AND A BROAD TROUGH AT H5 SHOULD RESULT IN MODERATE LIFT ACROSS
THE WESTERN DAKOTAS TODAY. LUCKILY THE UPPER LEVEL JET IS
DISPLACED EAST OF THE REGION WHICH WILL LIMIT THE OVERALL UVM.
BELIEVE THERE WILL BE ENOUGH LIFT TO RESULT IN MODERATE SNOW FOR
THE NW CWA TODAY. GUIDANCE FROM HPC SHOWS THE NW CWA HAS THE BEST
POTENTIAL OF SEEING 4 TO 6 INCHES...WITH LESSER AMOUNTS SOUTH OF
HIGHWAY 14 AND EAST OF HIGHWAY 281. THE SREF PROBABILITY OF
RECEIVING GREATER THAN 4 INCHES OF SNOW IS HIGHEST OVER NORTH
CENTRAL COUNTIES OF DEWEY/CORSON/WALWORTH/ AND CAMPBELL. WILL
MAINTAIN THE WINTER WEATHER ADVISORY FOR NOW...BUT THE DAY SHIFT
MAY NEED TO UPGRADE THE COUNTIES MENTIONED ABOVE TO A WARNING. A
QUICK NOTE ABOUT P-TYPE...GFS IS SHOWING THE DOMINATE P-TYPE IN
THE EASTERN CWA COULD BE MOSTLY RAIN THIS AFTERNOON. WILL MENTION
RAIN OR SNOW FOR NOW HOWEVER.

WITH THE EXPECTATION OF SNOW TODAY/TONIGHT...HAVE REDUCED HIGH
TEMPERATURES ON WEDNESDAY. BELIEVE HIGHS SHOULD RANGE IN THE UPPER
30S TO THE LOWER 40S ACROSS THE CWA...OR BASICALLY 5 TO 10 DEGREES
COLDER THEN THE ADJMAV. BASED ON A CURRENT IN-HOUSE STUDY...THE
BCCONSALL (BIAS CONSENSUS AMONG ALL MODELS) USUALLY WORKS BETTER
DURING REGIME CHANGE THEN THE TRADITIONAL ADJMAV/ADJMET.

A STRONG SOUTHERLY FLOW DEVELOPS ACROSS THE REGION ON THURSDAY
WHICH WILL BRING SIGNIFICANT LLM INTO THE AREA. THIS ADDED
MOISTURE ALONG WITH A SHORT WAVE TROUGH WILL RESULT IN A DECENT
CHANCE OF RAIN.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
NUMERICAL MODELS REMAIN IN GOOD AGREEMENT REGARDING A SOUTHERN
STREAM SHORT-WAVE TROUGH TRANSLATING OUT OF SOUTHEAST WYOMING AND
THROUGH CENTRAL SOUTH DAKOTA THURSDAY NIGHT/EARLY FRIDAY MORNING. ECMWF
IS SOMEWHAT SLOWER THAN GFS/GEM...BRINGING THE WAVE AND ASSOCIATED
SURFACE LOW THROUGH EARLY FRIDAY MORNING. EITHER WAY...THE ACTIVE
WEATHER PATTERN OF RECENT WEEKS CONTINUES THROUGH AT LEAST THE END
OF THE WORK WEEK. PRECIPITATION CHANCES CONTINUE THROUGH THE DAY
FRIDAY AND INTO FRIDAY NIGHT AS A TRAILING NORTHERN STREAM SHORT-
WAVE TROUGH MOVES THROUGH THE REGION. PRECIPITATION TYPE IS EXPECTED
TO BE MAINLY RAIN. A RAIN SNOW MIX IS POSSIBLE EARLY FRIDAY
MORNING FROM THE SISSETON HILLS EWD AS THE LOW LEVELS COOL
SLIGHTLY.

A RELATIVELY NICE WEEKEND IS IN STORE FOR THE NORTHERN
PLAINS...WITH A LOW AMPLITUDE OF HIGH PRESSURE TRANSLATING
THROUGH. PARTLY CLOUDY SKY WITH TEMPERATURES APPROACHING SEASONAL
AVERAGES FOR LATE APRIL ARE EXPECTED ON EASTER SUNDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR/IFR CEILINGS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH
TODAY. ATMOSPHERIC LIFT FROM AN UPPER LEVEL TROUGH OF LOW
PRESSURE MOVING IN FROM THE WEST WILL SPREAD LIGHT TO MODERATE
SNOW ACROSS ALL OF THE REGION THIS MORNING. VISIBILITIES ARE
EXPECTED TO FALL TO 1 MILE OR LESS IN SNOW AT ALL TAF LOCATIONS
THROUGH THIS MORNING. THE LIGHT SNOW WILL CHANGE TO A RAIN/SNOW
MIX DURING THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
     BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-
     MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...SD
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 19, 4:06 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE APR 19 2011

SDZ003>006-009-010-015>017-033>036-200915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-STANLEY-SULLY-HUGHES-HYDE-
406 AM CDT TUE APR 19 2011 /306 AM MDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL SPREAD ACROSS THE AREA TODAY AND
TONIGHT. GENERALLY 3 TO 6 INCHES OF SNOW IS EXPECTED BY WEDNESDAY
MORNING. LOCALLY HIGHER AMOUNTS ARE POSSIBLE OVER NORTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-018>023-037-045-048-051-200915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-SPINK-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-HAND-JONES-LYMAN-BUFFALO-
406 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT.
GENERALLY 1 TO 3 INCHES OF SNOW IS EXPECTED BY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:47 AM CDTRiver Flood WarningABRSpink20 days

Nearby

Winter Storm Warnings in South Dakota, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.